Taking too much cannabis, or using cannabis that is too strong for you, can cause a severe anxiety attack and possibly lead you to the emergency department. Consuming too much cannabis all at once can cause temporary adverse effects, known as cannabis poisoning. The application of this metric to the laboratory analysis of edible and smokable cannabis available in Colorado suggests that 1 mg of Δ9-THC contained in an edible produces a behavioral effect similar to that of the 5.71 mg of Δ9-THC contained in smokable cannabis. Despite the potential promises of edible products for treating a variety of ailments, there are also dangers inherent to the use of food that pose challenges for users and policy makers.
The persistent pattern of inaccuracies in the labeling of the Δ9-THC and CBD content of edibles reflects the broader problem of the lack of standardization in formulation and quality control throughout the grocery industry. One of the main differences between smoking marijuana and consuming edibles is the time it takes for the effects of edibles to appear. For example, a study on medicinal edible products sold in California and Washington revealed that the total Δ9-THC content of 83 percent of the foods tested differed from the quantities indicated on the label by more than 10 percent, since more than half of these products contained significantly less Δ9-THC than stated and almost a quarter contained significantly more (Vandrey et al. Another challenge related to edibles is the perception that they represent food products that contain cannabis, when in reality the cannabis extracts that are used to produce edibles can be very different from the actual plant material used for smoking.
Factors directly related to the oral route of food administration may contribute to this finding of a strong association between food use and excessive consumption. When it comes to labeling, more must be done to ensure that consumers are better informed about how foods affect the body and that they know how to use them safely to avoid problems such as involuntary “euphorizers” or “euphorizers” that last longer than expected.